Illinois, 2023

Tornado in Illinois, August 5, 2023

August 5, 2023 · NWS ILX · 1 event in 1 county or zone

A cold front triggered a broken line of strong to severe thunderstorms across southeast Illinois during the late afternoon of August 5th. One of the cells produced a brief tornado touchdown in rural Jasper County about 3 miles northeast of Willow Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of strong to severe thunderstorms across southeast Illinois during the late afternoon of August 5th. One of the cells produced a brief tornado touchdown in rural Jasper County about 3 miles northeast of Willow Hill. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 5, 1:14 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 1:14 PM CST, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lincoln IL
214 PM CDT Sat Aug 5 2023

.SYNOPSIS...
Issued at 214 PM CDT Sat Aug 5 2023

Severe thunderstorms are possible this afternoon in the vicinity
of I-57 and east across central IL. Shower and thunderstorm
activity will diminish this evening, but is expected to return on
Sunday. The best chance for severe thunderstorms on Sunday appears
to be from late afternoon in west-central IL to late evening
across east-central IL. An active pattern is expected for the
upcoming week, with temperatures a bit cooler than average.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 214 PM CDT Sat Aug 5 2023

---------- Key Messages ------------

1. Severe thunderstorms are possible today along I-57 and east
through 6 pm

2. Severe thunderstorms are possible Sunday late afternoon
through the evening hours

------------------------------------

The MCV that entered west-central IL this morning has been slowly
moving east across the area. We still have the possibility of
some discrete supercells developing along and east of I-57 this
afternoon. Some surface based activity is initiating now and may
lead to some severe cells in the next hour or so. The last few
runs of the HRRR model have less thunderstorm activity, however.
Still, the latest mesoanalysis has 1000-2000 J/kg of MLCAPE with
20-30kts of effective shear, with the highest shear near the IL/IN
border. The severe threat remains through 6 pm for this area with
damaging winds and tornados being the primary threats day (5% for
both). The significant tornado parameter is rather low today
being 0.25 now, and decreasing according to the RAP.

After 6 pm, most of the shower/thunderstorm activity will be off
to the east and north of the forecast area. The next system to
affect the area is an upper level low that will move southeast
from SD on Sunday. Much of central IL is in a Slight Risk for
severe weather on Sunday. There may be a few showers/weakening
storms across west-central IL late Sunday morning. However, the
threat for severe storms appears to be late Sunday afternoon when
a line of storm is expected to develop in eastern IA/MO and move
into central IL. This line could be severe with damaging winds
being the primary threat (15%). Showers and storms will likely
linger late Sunday night and Monday morning behind the main line
as the upper low slowly drifts east.

Knutsvig

.LONG TERM...  (Monday through Next Saturday)
Issued at 214 PM CDT Sat Aug 5 2023

A few showers will likely linger into Monday across the area as
the upper low drifts east. The area will stay under NW flow aloft
into the weekend with an upper level wave moving SE in the flow
from SD/NE through MO on Wednesday. Right now, the best chance for
severe weather appears to be south of IL. But stay tuned. After
that, another wave could affect the area on Friday, but the signal
is lower for this system.

All in all, expect an active week with cooler temps on Monday (mid
to upper 70s) climbing a bit to the upper 70s to mid 80s for the
rest of the week.

Knutsvig

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1157 AM CDT Sat Aug 5 2023

Expect IFR and MVFR cigs for the next 24 hrs across much of
central IL due to low cigs, primarily. With the MCV moving east
across the region this morning, much of the area has seen rain and
low vis/cigs. Expect rain to linger from BMI to CMI this
afternoon, with TS redevelopment this afternoon near CMI and
south moving east. Of the central IL TAF sites, CMI and perhaps
DEC have the best chance of strong TSs this afternoon. Despite
recent HRRR model runs being a bit less favorable, storms are
still expected to fire SSW of CMI around 19-20Z and drift east
and into Indiana by 23Z. Also, cigs behind this line of storms
are expected to remain low through the night...improving late
tomorrow morning.

Knutsvig

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 5, 2:54 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
354 PM CDT Sat Aug 5 2023

ILZ027>031-036>038-040>044-047>054-061-061100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
354 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of thunderstorms is expected Sunday afternoon and
evening across all of central Illinois. These storms could be
severe, with damaging winds, isolated large hail and isolated
tornadoes possible.

Additional storms are possible Monday and again Wednesday into
Thursday. It is too early to determine the severe threat at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ045-046-055>057-062-063-066>068-071>073-061100-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
354 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and isolated thunderstorms will continue, but then
diminish through the evening hours. Some could become severe late
this afternoon through early this evening. Damaging wind gusts and
an isolated tornado will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of thunderstorms is expected Sunday afternoon and
evening across all of central Illinois. These storms could be
severe, with damaging winds and large hail possible.

Additional storms are possible Monday and again Wednesday into
Thursday. It is too early to determine the severe threat at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 pm to 7 pm.

Expected storm motion is toward the northeast around 20 to 25 mph.

Auten

In the hours before

Local storm report, Aug 5, 2:16 PM CST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
316 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Rain             Peoria                  40.72N 89.59W
08/05/2023  M3.10 inch       Peoria             IL   Public

            Public report of storm total rainfall of 3.1
            inches in North Peoria forwarded from
            Broadcast Media... picture of rain gauge
            showing amount was received as well.

0309 PM     Rain             Normal                  40.51N 88.98W
08/05/2023  M3.50 inch       McLean             IL   Public

            Public report of storm total rainfall of 3.5
            inches in north Normal forwarded from
            Broadcast Media... picture of rain gauge
            showing amount was received as well.

0309 PM     Rain             Washington              40.70N 89.41W
08/05/2023  M2.70 inch       Tazewell           IL   Public

            Public report of storm total rainfall of 2.7
            inches forwarded from Broadcast Media...
            picture of rain gauge showing amount was
            received as well.

0312 PM     Rain             2 S Peoria Intl Airport 40.63N 89.70W
08/05/2023  M3.90 inch       Peoria             IL   Public

            Public report of storm total rainfall of 3.9
            inches just south of KPIA forwarded from
            Broadcast Media... picture of rain gauge
            showing amount was received as well.

0313 PM     Rain             Lewistown               40.40N 90.16W
08/05/2023  M4.00 inch       Fulton             IL   Public

            Public report of storm total rainfall of 3.1
            inches in Lewistown forwarded from Broadcast
            Media... picture of rain gauge showing
            amount was received as well.

0314 PM     Rain             2 W Morton              40.61N 89.50W
08/05/2023  M2.20 inch       Tazewell           IL   Emergency Mngr

            Report of rainfall since 0300AM today.

&&
Local storm report, Aug 5, 2:21 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
321 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Rain             2 NNW Central Illinois  40.50N 88.93W
08/05/2023  M3.75 inch       McLean             IL   NWS Employee

            NWS employee reporting 3.75 inches for a
            storm total rainfall amount.

&&

RD
Local storm report, Aug 5, 2:45 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
345 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Rain             1 E Heyworth            40.31N 88.97W
08/05/2023  M2.77 inch       McLean             IL   Cocorahs

            total rainfall since 0500AM today.

&&

RD
Local storm report, Aug 5, 2:58 PM CST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
358 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Rain             3 NNW Danville          40.18N 87.64W
08/05/2023  M1.90 inch       Vermilion          IL   Public

            REPORTED NEAR LAKE VERMILION... 1.13 inches
            in last 10 minutes, 1.90 inches in last 3.5
            hours.

&&

RD
Local storm report, Aug 5, 3:04 PM CST, 1 hour 26 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
404 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Rain             Knoxville               40.91N 90.29W
08/05/2023  M3.44 inch       Knox               IL   Mesonet

0200 PM     Rain             3 NW Peoria             40.77N 89.67W
08/05/2023  M1.99 inch       Peoria             IL   NWS Employee

            24 hour rainfall total.

0230 PM     Rain             Washington              40.70N 89.41W
08/05/2023  M2.33 inch       Tazewell           IL   Mesonet

0300 PM     Rain             2 N Towanda             40.59N 88.90W
08/05/2023  M3.74 inch       McLean             IL   Mesonet

0300 PM     Rain             2 SE Dunlap             40.83N 89.61W
08/05/2023  M2.72 inch       Peoria             IL   Mesonet

0300 PM     Rain             1 SSW Eureka            40.71N 89.28W
08/05/2023  M2.28 inch       Woodford           IL   Mesonet

0306 PM     Rain             Peoria                  40.72N 89.59W
08/05/2023  M3.10 inch       Peoria             IL   Public

            Public report of storm total rainfall of 3.1
            inches in North Peoria forwarded from
            Broadcast Media... picture of rain gauge
            showing amount was received as well.

0309 PM     Rain             Washington              40.70N 89.41W
08/05/2023  M2.70 inch       Tazewell           IL   Public

            Public report of storm total rainfall of 2.7
            inches forwarded from Broadcast Media...
            picture of rain gauge showing amount was
            received as well.

0309 PM     Rain             Normal                  40.51N 88.98W
08/05/2023  M3.50 inch       McLean             IL   Public

            Public report of storm total rainfall of 3.5
            inches in north Normal forwarded from
            Broadcast Media... picture of rain gauge
            showing amount was received as well.

0312 PM     Rain             2 S Peoria Intl Airport 40.63N 89.70W
08/05/2023  M3.90 inch       Peoria             IL   Public

            Public report of storm total rainfall of 3.9
            inches just south of KPIA forwarded from
            Broadcast Media... picture of rain gauge
            showing amount was received as well.

0313 PM     Rain             Lewistown               40.40N 90.16W
08/05/2023  M4.00 inch       Fulton             IL   Public

            Public report of storm total rainfall of 3.1
            inches in Lewistown forwarded from Broadcast
            Media... picture of rain gauge showing
            amount was received as well.

0314 PM     Rain             2 W Morton              40.61N 89.50W
08/05/2023  M2.20 inch       Tazewell           IL   Emergency Mngr

            Report of rainfall since 0300AM today.

0320 PM     Rain             2 NNW Central Illinois  40.50N 88.93W
08/05/2023  M3.75 inch       McLean             IL   NWS Employee

            NWS employee reporting 3.75 inches for a
            storm total rainfall amount.

0330 PM     Rain             1 E Heyworth            40.31N 88.97W
08/05/2023  M2.77 inch       McLean             IL   Cocorahs

            total rainfall since 0500AM today.

0355 PM     Rain             3 NNW Danville          40.18N 87.64W
08/05/2023  M1.90 inch       Vermilion          IL   Public

            REPORTED NEAR LAKE VERMILION... 1.13 inches
            in last 10 minutes, 1.90 inches in last 3.5
            hours.

&&
Local storm report, Aug 5, 3:33 PM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
433 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Rain             Hoopeston               40.47N 87.67W
08/05/2023  M3.23 inch       Vermilion          IL   Trained Spotter

            Storm total.

&&

Geelhart

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jasper

When
August 5, 4:30 PM CST to 4:31 PM CST
Where
Jasper County, 3.02 mi ENE of Willow Hill to 3.11 mi ENE of Willow Hill
Rating
EFU
Path length
0.11 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
39.020, -87.970

A tornado briefly touched down in an open field just south of Mound Church about 3 miles northeast of Willow Hill at 5:30 PM CDT. It quickly dissipated about 1 minute later, with no damage being reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147720.